Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 276, NWS Des Moines, IA

June 16, 2004Calhoun County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 1:49 PM CDT for Calhoun County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2004, 1:49 PM CDT (18:49 UTC)
Expired
Jun 16, 2004, 2:30 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Calhoun County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 1:50 PM CDTTSTM WND GST 605 E Lohrville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS53 KDMX 161849
SVRDMX
IAC025-161930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN WEST CENTRAL IOWA

* UNTIL 230 PM CDT

* AT 143 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RINARD...OR ABOUT 18 MILES SOUTHWEST OF
  FORT DODGE...MOVING NORTHEAST AT 30 MPH.

THIS REPLACES THE PREVIOUS TORNADO WARNING FOR CALHOUN COUNTY.

AT 1:46 PM...A STORM SPOTTER REPORTED 55 MPH WINDS IN SOMERS.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

LAT...LON 4254 9487 4221 9485 4222 9443 4255 9447

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:15 PM CDT, 16 hours 34 minutes earlier.

Area forecast discussion, Jun 15, 9:15 PM CDT, 16 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT TUE JUN 15 2004

.SHORT TERM...TNGT
00Z SFC MAP SHOWING CDFNT OVR SE SD.  TSTMS DEVELOPED NEAR BOUNDARY
OVR SERN SD AND MN.  MORE WDSPRD CONVECTION OVER NEBRASKA ALONG
BOUNDARY.  AMS RMNS UNSTABLE OVER WRN IA ATTM.  A FEW SHOWERS OVR SE
IN TROPICAL AMS LIFTING NE.

CONCERN TONIGHT IS TSTMS OVR FA.  DEEP CONVECTION AND AREA OF
PRIMARY CONCERN FOR HEAVY RAIN/SEVERE WEATHER SHOULD REMAIN FOCUSED
TO THE WEST OF IA ON THE NOSE OF LOW-LVL JET.  CDFNT SHUD PUSH INTO
NW LATE TONIGHT.  IA APPEARS TO BE TOO FAR SOUTH TO BENEFIT FM
DYNAMICS ASSOCIATED WITH TAIL OF S/WV TROF OVER SRN CANADA.  TROF
SHOULD BE STRONG ENOUGH TO PUSH BOUNDARY INTO IA OVERNIGHT.  LOW-LVL
JET SUPPORT NOT OVERLY GOOD EITHER FOR CONTINUED CONVECTION (20KTS
OR LESS). WILL KEEP POPS IN NW FA DURG OVERNIGHT HOURS AND DROP TO
THE SOUTHEAST.

NO CHANGES TO FCST ON WEDNESDAY AND WILL KEEP WATCH GOING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED.

&&

JOHNSON
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT WED JUN 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-171059-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
500 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT
A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON
AND TONIGHT.  SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN
WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE
AFTERNOON.  OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING
INTO NORTHERN IOWA.  RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW
MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN
A SHORT PERIOD OF TIME.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES.
CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI-
SUPERCELL TORNADOES.  HAIL IS A LESSOR THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL
OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW.

LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR
TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN
TOTALS.  SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND
TUESDAY.

KULA

In the hours before

Local storm report, Jun 16, 1:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             CLIVE                   41.61N 93.77W
06/16/2004  0.75 INCH        POLK               IA   COUNTY OFFICIAL

&&

BF
Local storm report, Jun 16, 1:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             AUBURN                  42.25N 94.88W
06/16/2004  1.00 INCH        SAC                IA   LAW ENFORCEMENT

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:59 AM CDTTornado WarningDMXCrawford31 min
Jun 16, 11:07 AM CDTSevere Thunderstorm WarningDMXSac38 min
Jun 16, 12:19 PM CDTFlash Flood WarningDMXSac3 hr
Jun 16, 12:28 PM CDTSevere Thunderstorm WarningDMXSac47 min
Jun 16, 12:30 PM CDTSevere Thunderstorm WarningDMXCalhoun60 min
Jun 16, 1:01 PM CDTTornado WarningDMXCalhoun44 min
Jun 16, 1:17 PM CDTFlash Flood WarningDMXCalhoun3 hr
Jun 16, 1:23 PM CDTSevere Thunderstorm WarningDMXPolk52 min
Jun 16, 1:31 PM CDTSevere Thunderstorm WarningDMXWebster59 min
Jun 16, 1:38 PM CDTTornado WarningDMXWebster57 min
Jun 16, 2:29 PM CDTSevere Thunderstorm WarningDMXHumboldt46 min
Jun 16, 2:35 PM CDTSevere Thunderstorm WarningDMXWebster40 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright50 min
Jun 16, 3:48 PM CDTFlash Flood WarningDMXCerro Gordo4 hr
Jun 16, 3:58 PM CDTSevere Thunderstorm WarningDMXFranklin32 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper33 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDMXDecatur56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.